Extra Strength Tylenol is an over-the-counter pain reliever that temporarily reduces fever and relieves pain due to conditions like headache, muscular aches, arthritis, colds and flu. The active ingredient in Extra Strength Tylenol is acetaminophen 1. Each tablet or capsule contains 500 milligrams of acetaminophen, and adults and children 12 years and older are advised to take 2 pills every 4 to 6 hours up to a maximum of 8 in a 24-hour period 1. It is important stay within these guidelines to avoid unwanted, potentially serious side effects.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Rare Side Effects
According to The Mayo Clinic, acetaminophen found in Extra Strength Tylenol may sometimes cause rare side effects such as:
- unusual bleeding or bruising
- bloody or cloudy urine
- black or tarry stools
- sores or ulcers in the mouth or on the lips
- unusual fatigue or weakness
- decreased urine output
- sore throat 12
Skin-related symptoms such as rash, hives or itching or pinpoint-sized red spots on the skin may also develop. Yellow eyes or skin may also occur, suggesting problems with liver functioning. If you are experiencing any of these symptoms, you should contact a healthcare professional for help.
How to Alternate Tylenol & Motrin for a Fever
Acetaminophen overdose or poisoning can occur if very large amounts of Extra Strength Tylenol are taken 1. Within hours of ingestion, some may experience symptoms of gastroenteritis such as abdominal cramping and bloating, low-grade fever or diarrhea. Symptoms may not develop until 1 to 3 days after ingestion, and then they will unfold in four stages. In stage one, nausea, vomiting and loss of appetite occur. In stage two, individuals often experience pain in the upper right quadrant of the abdomen and have abnormal liver enzyme function. Stage three brings on more vomiting and signs of liver failure, along with worsening liver enzyme function and possibly renal failure and pancreatitis. Stage four arrives within 5 days of ingestion and either brings improvement of liver toxicity or progression to multiple organ failure. (See Reference 1)
Cases of mild overdose may produce no symptoms or mild symptoms for about 2 days.
According to the FDA, acetaminophen is the leading cause of liver failure in the United States 1. In June 2009, an FDA advisory panel voted to recommend lowering the current maximum daily dose of nonprescription acetaminophen which is eight pills (4 grams) of Extra Strength Tylenol 1. According to the FDA, products like Extra Strength Tylenol are generally safe when used within the limits described on the label; however, taking more than is recommended can lead to liver damage, including abnormal liver function blood tests, acute liver failure or death. (See References 3) Jaundice (a yellowing of the skin and whites of the eyes), a darkening of the urine, pale stool, chills and easy bleeding may all be signs of liver failure.
How to Alternate Tylenol & Motrin for a Fever
Side Effects of Crocin
Side Effects of Using 1000 mg of Tylenol Per Day
Symptoms of Boric Acid Poisoning
Ibuprofen 800 Mg Vs. Diclofenac
What Are the Side Effects of Ibuprofen 800mg?
Are Vitamins & Tylenol OK to Take With Diarrhea?
What Are the Side Effects of Mixing Tylenol & Aleve?
Omeprazole Magnesium Side Effects
What Is Tylex 750?
- Merck: Acetaminophen Poisoning
- Mayo Clinic: Acetaminophen Side Effects
- NPR: FDA recommends new limits on acetaminophen
- Gabay M, Tanzi M. Medications for chronic pain—nonopioid analgesics. Practical Pain Management. 2015;11(3).
- Medline Plus. Acetaminophen. Updated April 15, 2017.
- Blough ER, Wu M. Acetaminophen: Beyond pain and fever-relieving. Front Pharmacol. 2011;2:72. doi:10.3389/fphar.2011.00072
- Tylenol. Tylenol dosage for adults.
- United States Food and Drug Administration. FDA drug safety communication: prescription acetaminophen products to be limited to 325 mg per dosage unit; boxed warning will highlight potential for severe liver failure. January 13, 2011.
- Yoon E, Babar A, Choudhary M, Kutner M, Pyrsopoulos N. Acetaminophen-Induced Hepatotoxicity: a Comprehensive Update. J Clin Transl Hepatol. 2016;4(2):131-42. doi:10.14218/JCTH.2015.00052
- American Chemical Society. Acetaminophen. Sept 15, 2014.
- Blough ER, Wu M. Acetaminophen:Beyond pain and fever-relieving. Front Pharmacol. 2011; 2: 72. doi:10.3389/fphar.2011.00072
- Cleveland Clinic. Acute Liver Failure. Sept 2017.
- Food and Drug Administration. FDA Warns of Rare but Serious Skin Reactions With the Pain Reliever/Fever Reducer Acetaminophen. Feb 26, 2016.
- MedlinePlus. Acetaminophen. Apr 15, 2017.
Based in New York City, Tricia Mangan began her writing career in 2001. She has co-authored a National Cancer Institute report and a number of research articles that have appeared in medical journals. Tricia holds a Master of Arts in clinical psychology from Stony Brook University and boasts diverse clinical, research and teaching experience.